| Last updated
A painkiller that most of us take on a regular basis has been dubbed the 'most dangerous over the counter drug' by doctors.
You probably know acetaminophen as paracetamol and we knock it back to help get rid of anything from headaches to hangovers.
However, the drug has been linked with cases of liver failure in the US.
Talking to ABC News back in 2006, John Brems, a professor of surgery at Loyola University in Chicago, said: "Acetaminophen is a dangerous drug.
"It is probably the most dangerous OTC drug in this country.
He went on to add: "Many of these patients took acetaminophen in addition to alcohol.
"I end up transplanting three to four patients per year, and two to three die before we can transplant them."
These patients suffered from toxic hepatitis, which is when your liver is inflamed due to reacting to drugs, alcohol or chemicals. Although it'll often go away when the toxin is removed, it can permanently damage the liver or cause liver failure.
It's best to look out for a loss of appetite, nausea and vomiting or upper abdominal pain as possible symptoms of an acetaminophen overdose. More serious cases can fall into a coma.
Dr. William Lee, a professor at the University of Texas Southwestern Medical School who has spent two decades studying the link between acetaminophen and liver failure, told the Statesman earlier this year that acetaminophen continues to be 'leading cause of acute liver injury and acute liver failure in the developed world'.
Acute liver failure is still considered to be relatively rare, however, and the FDA estimates there are only around 450 deaths per year in the US linked to an acetaminophen overdose.
Dr Sarah Jarvis, GP and Clinical Director of Patient.info, told The Sun: "Paracetamol is one of the most commonly taken medicines in the UK. Most of us wouldn’t think twice about taking a couple of tablets of paracetamol if we had a headache or muscle ache.
"For most people who stick to the recommended intake (two tablets up to every four hours, with not more than eight tablets in 24 hours), paracetamol doesn’t pose a problem.
"But if you take more than the recommended dose – particularly over a long period – you could be putting yourself at risk."
She went on to say: "I’ve seen patients who didn’t think it was a problem to take ‘only’ twice the recommended dose.
"I’ve had others who didn’t think that taking combination cold remedies, which contained paracetamol, counted towards their daily ’allowance’ of paracetamol.
"But all of them were putting themselves at risk of severe liver damage."
As with all over the counter painkillers, the best advice is always to follow the directions and don't exceed the recommended amount, even if you're not feeling better.
If you have a story you want to tell, send it to UNILAD via [email protected]
Chosen for YouChosen for You
Most Read StoriesMost Read